PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What is the most common side effect of electroconvulsive therapy (ECT)?

ANSWER

The most common side effect of ECT is short-term memory loss. However, some people report that they have long-term memory loss, as well. ECT also causes a brief rise in heart rate and blood pressure during the procedure, so it may not be recommended in people with unstable heart problems. A physical examination and basic laboratory tests including an electrocardiogram (ECG) are necessary before starting ECT to assure that no medical problems are present that could interfere with the safe administration of ECT.

SOURCES: American Psychiatric Association, , 2000. Cadieux, R.J., , December 1998. Compton M.T., , Psychiatry II, 2003. Depression and Bipolar Support Alliance: "Finding Peace of Mind: Treatment Strategies for Depression and Bipolar Disorder" and "Guide to Depression and Bipolar Disorder." Fochtmann, L.J. and Gelenberg, A.J., , Winter, 2005. Folkerts, H.W., , 1997. Glass R.M., , March 14, 2001. Keller, M.B., , 2005. Stimmel, G., , July 2002.








Practice Guideline for the Treatment of Patients with Major DepressionAmerican Family PhysicianACP MedicineFocusActa Psychiatrica ScandanaviaJAMAJournal of Clinical PsychiatryPsychiatric Times

Reviewed by Joseph Goldberg on May 11, 2018

SOURCES: American Psychiatric Association, , 2000. Cadieux, R.J., , December 1998. Compton M.T., , Psychiatry II, 2003. Depression and Bipolar Support Alliance: "Finding Peace of Mind: Treatment Strategies for Depression and Bipolar Disorder" and "Guide to Depression and Bipolar Disorder." Fochtmann, L.J. and Gelenberg, A.J., , Winter, 2005. Folkerts, H.W., , 1997. Glass R.M., , March 14, 2001. Keller, M.B., , 2005. Stimmel, G., , July 2002.








Practice Guideline for the Treatment of Patients with Major DepressionAmerican Family PhysicianACP MedicineFocusActa Psychiatrica ScandanaviaJAMAJournal of Clinical PsychiatryPsychiatric Times

Reviewed by Joseph Goldberg on May 11, 2018

NEXT QUESTION:

What are the chances of getting a relapse after an electroconvulsive therapy (ECT)?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: